IDEAS home Printed from https://ideas.repec.org/p/sur/surrec/0112.html
   My bibliography  Save this paper

Consistent Estimation of Panel Data Models with a Multi-factor Error Structure

Author

Listed:
  • Bin Peng

    (Monash University)

  • Giovanni Forchini

    (University of Surrey)

Abstract

This paper considers the panel data model with a multifactor structure in both the errors and the regressors which was studied by Pesaran (“Estimation and Inference in Large Heterogeneous Panels with a Multifactor Error Structure, Econometrica, 2006). Estimators are proposed that are consistent for fixed T as N tends to infinity. By allowing T to be fixed some of the assumptions imposed by Pesaran are relaxed and, at the same time, some of the complexities of the large N and T asymptotics are bypassed. A small Monte Carlo simulation shows that these new estimators are very accurate for very small values of T .

Suggested Citation

  • Bin Peng & Giovanni Forchini, 2012. "Consistent Estimation of Panel Data Models with a Multi-factor Error Structure," School of Economics Discussion Papers 0112, School of Economics, University of Surrey.
  • Handle: RePEc:sur:surrec:0112
    as

    Download full text from publisher

    File URL: https://repec.som.surrey.ac.uk/2012/DP01-12.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Vasilis Sarafidis & Donald Robertson, 2009. "On the impact of error cross-sectional dependence in short dynamic panel estimation," Econometrics Journal, Royal Economic Society, vol. 12(1), pages 62-81, March.
    2. Sarafidis, Vasilis & Yamagata, Takashi & Robertson, Donald, 2009. "A test of cross section dependence for a linear dynamic panel model with regressors," Journal of Econometrics, Elsevier, vol. 148(2), pages 149-161, February.
    3. M. Hashem Pesaran, 2006. "Estimation and Inference in Large Heterogeneous Panels with a Multifactor Error Structure," Econometrica, Econometric Society, vol. 74(4), pages 967-1012, July.
    4. Peter C. B. Phillips & Hyungsik R. Moon, 1999. "Linear Regression Limit Theory for Nonstationary Panel Data," Econometrica, Econometric Society, vol. 67(5), pages 1057-1112, September.
    5. Case, Anne C, 1991. "Spatial Patterns in Household Demand," Econometrica, Econometric Society, vol. 59(4), pages 953-965, July.
    6. Phillips, Peter C.B. & Sul, Donggyu, 2007. "Bias in dynamic panel estimation with fixed effects, incidental trends and cross section dependence," Journal of Econometrics, Elsevier, vol. 137(1), pages 162-188, March.
    7. Robertson, Donald & Symons, James, 2000. "Factor residuals in SUR regressions: estimating panels allowing for cross sectional correlation," LSE Research Online Documents on Economics 20163, London School of Economics and Political Science, LSE Library.
    8. Jushan Bai, 2009. "Panel Data Models With Interactive Fixed Effects," Econometrica, Econometric Society, vol. 77(4), pages 1229-1279, July.
    9. Sarafidis, Vasilis, 2009. "GMM Estimation of Short Dynamic Panel Data Models With Error Cross-Sectional Dependence," MPRA Paper 25176, University Library of Munich, Germany.
    10. Rafael E. De Hoyos & Vasilis Sarafidis, 2006. "Testing for cross-sectional dependence in panel-data models," Stata Journal, StataCorp LP, vol. 6(4), pages 482-496, December.
    11. Su, Liangjun & Jin, Sainan, 2012. "Sieve estimation of panel data models with cross section dependence," Journal of Econometrics, Elsevier, vol. 169(1), pages 34-47.
    12. Peter C. B. Phillips & Donggyu Sul, 2003. "Dynamic panel estimation and homogeneity testing under cross section dependence *," Econometrics Journal, Royal Economic Society, vol. 6(1), pages 217-259, June.
    13. Bai, Jushan & Ng, Serena, 2010. "Panel Unit Root Tests With Cross-Section Dependence: A Further Investigation," Econometric Theory, Cambridge University Press, vol. 26(04), pages 1088-1114, August.
    14. Jerry Coakley & Ana-Maria Fuertes & Ron Smith, 2002. "A Principal Components Approach to Cross-Section Dependence in Panels," 10th International Conference on Panel Data, Berlin, July 5-6, 2002 B5-3, International Conferences on Panel Data.
    15. Conley, T. G., 1999. "GMM estimation with cross sectional dependence," Journal of Econometrics, Elsevier, vol. 92(1), pages 1-45, September.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:sur:surrec:0112. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Ioannis Lazopoulos). General contact details of provider: http://edirc.repec.org/data/desuruk.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.